Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 60, NWS Raleigh, NC

August 6, 2003Moore County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 6, 2003, 12:17 AM EDT for Moore County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2003, 12:17 AM EDT (04:17 UTC)
Expired
Aug 6, 2003, 1:15 AM EDT
In force
58 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 98 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1051 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 060418
FFWRAH
NCC125-060515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1217 AM EDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MOORE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 115 AM EDT

* AT 1217 AM EDT THUNDERSTORMS WITH VERY HEAVY RAIN OVER             
  CENTRAL MOORE COUNTY HAVE PRODUCED MINOR FLOODING IN THE ROBBINS
  AND CARTHAGE AREAS. 

* THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING AROUND...
  VASS.
  SEVEN LAKES.
  ROBBINS.
  CARTHAGE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 10:25 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 5, 10:25 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1025 PM EDT TUE AUG 5 2003

UPPER LEVEL TROUGH STILL WEST OF THE AREA WITH WEAK IMPULSES MOVING
THROUGH THE AREA. SOUNDINGS SHOW PLENTY OF MOISTURE IN THE COLUMN
WITH PRECIP WATER IN EXCESS OF 1.6 INCHES.  I WILL LEAVE FORECAST AS
IS UNTIL 1100 PM...WHEN A DECISION WILL BE MADE ABOUT THE WATCH
AREA.

THUNDERSTORM ACTIVITY REDEVELOPING OVER THE NORTHWEST PORTION OF CWA
WITH PRECIPITATION COVERING MOST OF THE REST OF THE AREA.

.RAH...SR TSTM WATCH 843 ENTIRE CWA EXCEPT FORSYTH...DAVIDSON AND
GUILFORD COUNTIES UNTIL 1100 PM..

RHJ
Hazardous weather outlook, Aug 5, 5:50 AM EDT, 18 hours 27 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
550 AM EDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS THE RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT
ACROSS CENTRAL NORTH CAROLINA. THE MAIN THREAT WILL BE DAMAGING
STRAIGHT LINE WINDS. PLEASE REFER TO THE SPECIAL WEATHER STATEMENT
ISSUED AT 445 AM EDT FOR MORE INFORMATION.

OTHERWISE...LOCALLY HEAVY RAINFALL IS LIKELY AGAIN TODAY. ISOLATED
AMOUNTS BETWEEN THREE AND FIVE MAY OCCUR IN LESS THAN TWO HOURS.
THIS TYPE OF RAIN WILL QUICKLY FILL POOR DRAINAGE AREAS AND CAUSE
EXTENSIVE PONDING OF WATER ON THE ROADWAYS.

.DAYS TWO THROUGH SEVEN...

A THREAT FOR THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Aug 5, 9:06 PM EDT, 3 hours 11 minutes before
NCZ008-009-026-041-060200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
906 PM EDT TUE AUG 5 2003

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS GRANVILLE...
VANCE...FRANKLIN AND WAKE COUNTIES THROUGH 1000 PM EDT...

AT 906 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM OXFORD TO
RALEIGH...MOVING NORTHEAST AT 25 MPH. GUSTY WINDS UP TO 30
MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THESE THUNDERSTORMS.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE
OXFORD...HENDERSON...LOUISBURG...AND NORTH RALEIGH.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. IF
YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE
SHELTER. UNPLUG ELECTRICAL APPLIANCES AND DO NOT TALK ON THE
TELEPHONE UNLESS IT IS AN  EMERGENCY.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO
RECOGNIZE FLOODED ROADS.

DGS
Special weather statement, Aug 5, 10:13 PM EDT, 2 hours 4 minutes before
NCZ021-060315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1013 PM EDT TUE AUG 5 2003

...HEAVY RAIN WILL MOVE ACROSS FORSYTH COUNTY THROUGH 1115 PM EDT...

AT 1013 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN MOVING SOUTHEAST ACROSS FORSYTH COUNTY.

SOME LOCATIONS AFFECTED BY THESE STORMS THROUGH 1115 PM INCLUDE
PFAFFTOWN...WINSTON-SALEM...AND KERNERSVILLE.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED. FREQUENT LIGHTNING CAN ALSO BE EXPECTED.

DGS
Special weather statement, Aug 5, 10:22 PM EDT, 1 hour 55 minutes before
NCZ011-028-043-060345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1022 PM EDT TUE AUG 5 2003

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS HALIFAX...
EDGECOMBE AND WILSON COUNTIES THROUGH MIDNIGHT...

SHOWERS AND THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN AND INTENSE
LIGHTNING OVER EASTERN WILSON...EASTERN EDGECOMBE...AND EASTERN
HALIFAX COUNTIES. THE STORMS ARE MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE
WILLBANKS...MACCLESFIELD...PINETOPS...HOBGOOD...SPEED...AND CONETOE.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED.

DGS
Special weather statement, Aug 5, 11:05 PM EDT, 1 hour 12 minutes before
NCZ075>077-060400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1105 PM EDT TUE AUG 5 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS LEE...EASTERN HARNETT AND
MOORE COUNTIES THROUGH MIDNIGHT...

AT 1105 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES
NORTHEAST OF SEVEN LAKES...OR ABOUT 7 MILES WEST OF CARTHAGE...MOVING
EAST AT 20 MPH. GUSTY WINDS UP TO 30 MPH...VERY HEAVY RAIN AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS. SOME SMALL HAIL WILL ALSO BE POSSIBLE.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE
CARTHAGE...CAMERON...TRAMWAY...AND LEMON SPRINGS.

DGS
Special weather statement, Aug 5, 11:05 PM EDT, 1 hour 12 minutes before
NCZ075>077-060400-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
1105 PM EDT TUE AUG 5 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS LEE...WESTERN HARNETT AND
MOORE COUNTIES THROUGH MIDNIGHT...

AT 1105 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES
NORTHEAST OF SEVEN LAKES...OR ABOUT 7 MILES WEST OF CARTHAGE...MOVING
EAST AT 20 MPH. GUSTY WINDS UP TO 30 MPH...VERY HEAVY RAIN AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS. SOME SMALL HAIL WILL ALSO BE POSSIBLE.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE
CARTHAGE...CAMERON...TRAMWAY...AND LEMON SPRINGS.

DGS
Special weather statement, Aug 5, 11:07 PM EDT, 1 hour 10 minutes before
NCZ007>011-023>028-039>043-073>078-083>086-088-089-060405-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1107 PM EDT TUE AUG 5 2003

THE SEVERE THUNDERSTORM WATCH ISSUED FOR MOST OF THE CENTRAL NORTH
CAROLINA THIS EVENING HAS EXPIRED.

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE AREA THROUGH THE
NIGHT AND INTO EARLY WEDNESDAY MORNING. HEAVY DOWNPOURS AND INTENSE
LIGHTNING CAN BE ANTICIPATED. THE HEAVY DOWNPOURS WILL LEAD TO SOME
FLOODING OF ROADWAYS AND LOW LYING AREAS. ADDITIONAL RAIN WILL RUN
OFF SINCE THE GROUND IS ALREADY SATURATED.

CAUTION SHOULD BE EXERCISED IF YOU ENCOUNTER FLOODED ROADWAYS.

RHJ

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:16 PM EDTFlash Flood WarningRAHAlamance89 min
Aug 6, 1:12 AM EDTFlash Flood WarningRAHMoore63 min

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.